The IUD side effects doctors won’t tell you about // Part 2

This is part two of my IUD series, about the weird side effects I’ve gotten from sticking a hormone-carrying foreign object into my body.

Check out part one, about the procedure, and part three, a check-in six months after getting my IUD.

Note: This isn’t meant as medical advice, and you should take my experience with the Mirena IUD with a grain of salt because all bodies are different! That being said, I wish I had known more about the possible side effects before I got my IUD, so hopefully you’ll find this informational.

My Mirena, which I got in January, was all fun and games for about two weeks, when the only side effect I had after the initial horrendous cramping was some mild spotting. I was absolutely gleeful when pill poppin’ time would come around and I did…nothing! Nothing at all, while still preventing pregnancy with a higher effectiveness than the pill! Magical.

BUT THEN. Oh boy, but then did some shit go down.

Side effect 1: Acne

First, I got the pimples. Okay, some pimples are a small price to pay for not being pregnant for 5 years. But these were not just some pimples. They were A LOT of pimples. I began breaking out all over my T-zone. This breakout was worse than any breakout I had ever gotten, even before I began taking the pill.

So I did what I usually do in the face of a problem: Google. Turns out that this is a pretty common thing with hormonal IUDs, since the hormones in IUDs, unlike the wonderful, blemish-clearing hormones in the pill, can actually make your skin more acne-prone.

It also didn’t help that I had been on the pill just before getting my IUD, making the transition from good skin hormones to bad skin hormones a bumpier ride. Also, my skin changed from dry to OIL SPILL. I had no idea what to do with oily skin after a lifetime of flaky, dry skin, so I had to do some more Googling and revamp my skincare routine (read my post on managing hormonal acne!).

Side effect 2: Yeast infection

Then, I got the first yeast infection of my life, which your body is more susceptible to with a hormonal IUD. This yeast infection lasted about a week and caused me so much grief.

I was able to get diflucan, a prescription treatment, but did not know that it can take several days to kill off the yeast infection and that when it does, the “die-off” period can cause your symptoms to worsen before they get better.

I also tried home remedies like soaking a tampon in coconut and tea tree oil and putting that in my vagina (wow, did not ever think I would get that minty fresh feeling in that part of my body), ate a whole tub of yogurt, which kills the yeast with good bacteria somehow, by myself, and sadly had to stop my rampant consumption of sugar and yeast-containing products, like BREAD and CHEEZ-ITS (basically everything delicious) because that makes it worse.

I honestly ended up taking a day off work because putting on pants and sitting at a desk for eight hours would have been impossible.

Side effect 3: The string, um, pokes your partner sometimes

Then, to top it all off, when I had finally eradicated the mutant yeast, I found out that yes, your partner can feel the string, even though all the doctors in the world will tell you that no, your partner cannot. Well, this made me pretty annoyed, because the whole reason I had gotten this freakin’ IUD was to HAVE SEX, and so far all it was doing was making sure that I stayed celibate and pimply. Not to mention that I was steadily leaking small amounts of blood the entire time.


Fast forward a month, and my hormonal rollercoaster has settled down a bit. My skin has not cleared up completely but it is not as bad as the beginning. I have not had another yeast infection. And apparently, over time, the IUD string softens and becomes less noticeable, which I guess has happened with mine since my partner can’t feel it anymore. Although I’ve stopped spotting, my period is still here and crampier than ever, but I do have hopes that the IUD hormones will eventually make that go away.

This post isn’t meant to dissuade you from getting an IUD if you think it’s the right choice for you. And all bodies are different, so this was just my experience adjusting to mine.

These side effects aren’t uncommon, but it takes 3-6 months for your body to adjust to new hormonesadjusting to the hormones in the pill also took me for an emotional and stressful ride. I’m planning to check in at the 6 month mark in July and let you all know if all is finally well in IUD-land (really, really crossing my fingers!).

Until then, follow this blog on Facebook and Insta to catch the latest posts!

*This post is tagged as women’s health for visibility, but I want to acknowledge that not all people who have or may want an IUD are women.

Read part one, about the procedure, and part three, a check-in six months after getting my IUD.



6 thoughts on “The IUD side effects doctors won’t tell you about // Part 2”

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.